Adverse effects of sudden discontinuation of in haled nitric oxide

Annick Lavoie*, S. Bhorade, M. O'Connor, A. Pohlman, J. Hall

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: Inhaled nitric oxide (NO), a selective pulmonary vasodilator, has been reported to have beneficial effects in patients with adult respiratory distress syndrome and acute right heart syndrome. However, sudden discontinuation could cause acute pulmonary hypertension leading to hemodynamic instability and arterial oxygen desaturation. The consequences of acute withdrawal of inhaled NO in patients has not been well studied. Methods: Thirty four patients requiring mechanical ventilation for either acute hypoxic respiratory failure or acute right heart failure were treated with inhaled NO. Patients that initially benefited from inhaled NO were maintained on NO and had daily discontinuation of therapy to confirm on-going benefit. Cardiovascular and gas exchange parameters were monitored before and after NO withdrawal. Results: 56% (19/34) patients initially showed an improvement with inhaled NO and subsequently underwent daily trials of NO withdrawal. 63% (12/19) patients manifested evidence of decompensation within minutes of NO withdrawal. Four patients developed hemodynamic instability as documented by SBP<90. Eight patients desaturated to 85% or below. Seven patients who initially decompensated after withdrawal of inhaled NO had their dose of NO gradually reduced and subsequent measurements made. Of these patients, four were able to be weaned from the NO. Conclusions: We conclude that 1) decompensation after withdrawal of inhaled NO occurs in a significant proportion of patients who initially sustained a benefit from this therapy, 2) the degree of the decompensation is variable, causing desaturation in some patients, but leading to hemodynamic compromise and cardiovascular collapse in extreme cases; 3) decompensation can be seen as early as three hours after initiating NO; 4) some patients with this decompensation may benefit from weaning inhaled NO therapy. Clinical Implication: Patients receiving inhaled NO may decompensate during withdrawal of therapy and must be carefully monitored to avoid this problem.

Original languageEnglish (US)
JournalChest
Volume110
Issue number4 SUPPL.
StatePublished - Oct 1 1996

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Adverse effects of sudden discontinuation of in haled nitric oxide'. Together they form a unique fingerprint.

Cite this